Colorado, 2009

Tornadoes and Hail in Colorado, June 15, 2009

June 15, 2009 · NWS BOU · 18 events in 6 counties and zones

Severe weather again broke out across Northeast Colorado. Three tornadoes touched down in southwest Elbert County; the strongest was rated EF2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$195,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe weather again broke out across Northeast Colorado. Three tornadoes touched down in southwest Elbert County; the strongest was rated EF2. In addition to the tornadoes, severe thunderstorms produced hail up to the size of golfballs. Damaging thunderstorm winds also downed a tree in Boulder. Other counties affected by severe thunderstorms included: Boulder, Douglas, Larimer, Lincoln and Sedgwick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 15, 2:15 AM MST, 10 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 2:15 AM MST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT MON JUN 15 2009

.SHORT TERM...ISOLATED CONVECTION HAS DEVELOPED OVER THE PAST
SEVERAL HOURS OVER PORTIONS OF THE CWA AS ANOTHER WEAK IMPULSE RIDES
ALONG THE 65KT JET STREAK ACROSS WESTERN CO. MEANWHILE...WEAK
SURFACE BASED SURGES CONTINUE TO KEEP LOW LEVEL MOISTURE INTACT
ALONG THE FRONT RANGE WITH DEWPOINTS HOLDING IN THE UPPER 40S AND
LOWER 50S. WILL CONTINUE TO MENTION SOME PATCHY FOG WITH LOW T/TD
SPREADS BUT HARD TO GET A GOOD GAUGE OF THE LOW LVL MSTR WITH QUITE
A BIT OF MID-HIGHER DECK CLOUDS AROUND. EXPECT COVERAGE IS RATHER
PATCHY AND CONFINED TO LOW LYING AREAS. WILL ALSO ADD LOW POPS FOR
THE ONGOING CONVECTION WHICH PROBABLY WILL NOT COMPLETELY END.

THE OVERALL SYNOPTIC PATTERN HAS NOT CHANGED WITH THE BROAD UPPER
LEVEL TROF ACROSS MUCH OF THE WEST COAST AS IMPULSES CONTINUE RIDE
THE BASE OF THE TROF AND THEN EJECT NORTHEAST INTO COLORADO. ANOTHER
IMPULSE NOW OVER SRN CA WILL EJECT NORTHEAST INTO CO THIS
AFTERNOON...AND HELP ENHANCE THUNDERSTORM DEVELOPMENT ACROSS
NORTHERN CO. FORECAST SOUNDINGS INDICATE CAPE VALUES 800-1500J/KG
OVER THE FRONT RANGE AND UPWARDS OF 2000J/KG OVER THE FAR EASTERN
PLAINS. CAPE VAULES ABOVE CAN BE REALIZED WITH MID-UPPER 70S FOR
TEMPS AND DEWPOINTS IN THE MID 40S TO MID 50S. SO GIVEN ALL
ABOVE...EXPECT SEVERE STORMS POSSIBLE AGAIN ANYWHERE ON THE
NORTHEAST PLAINS...WITH PERHAPS THE STRONGEST STORMS EAST OF THE
URBAN CORRIDOR AND ALONG THE PALMER DIVIDE WITH BETTER MOISTURE.
MAIN IMPACT WILL BE LARGE HAIL AGAIN UP TO GOLF BALL SIZED AND
DAMAGING WINDS. TORNADO THREAT AGAIN APPEARS LOWER...BUT CANT RULE
THEM OUT GIVEN NUMEROUS BOUNDARIES LIKELY TO BE FLOATING AROUND.
GIVEN THE TIMING OF TODAYS WAVE...EXPECT AN EARLY SHOW THIS
AFTERNOON WITH A QUICK EXIT FROM WEST TO EAST LATER THIS
AFTN/EVENING.

.LONG TERM...NOT MANY CHANGES MADE TO FORECAST AS MODELS CONTINUE TO
BE IN AGREEMENT WITH EACH OTHER AND CURRENT FORECAST. THE UPPER
RIDGE BUILDS OVER THE STATE TUESDAY BRINGING WARMER AND DRIER AIR
TUESDAY AND WEDNESDAY. EXPECTING MAX TEMPS IN THE 80S OVER THE
PLAINS AND FRONT RANGE AND DEW POINTS IN THE 40S AND 50S. MODELS
INDICATE THE AIRMASS WILL REMAIN SOMEWHAT UNSTABLE WITH CAPES UP TO
1500 J/KG TUESDAY AND WEDNESDAY BUT NOT MUCH MID AND LOW LEVEL
MOISTURE TO WORK WITH. WILL ALSO SEE SOME WARMING ALOFT WHICH MAY
CAP CONVECTION. FOR NOW TOO DIFFICULT TO DETERMINE IF ALL CONVECTION
WILL BE CAPPED OR NOT. HAVE KEPT IN THE SLIGHT CHANCE FOR
THUNDERSTORMS TUESDAY AND WEDNESDAY. THE UPPER LEVEL JET WILL BE
OVER THE STATE WEDNESDAY EVENING WITH SURFACE HIGH PRESSURE OVER THE
SOUTHWESTERN CORNER OF THE STATE AND LOW PRESSURE DEEPENING OVER THE
EASTERN PLAINS. HAVE INCREASED WIND SPEEDS WEDNESDAY EVENING TO
REFLECT THIS.

AN UPPER LEVEL TROUGH MOVES ACROSS THE NORTHERN ROCKIES THURSDAY
CAUSING THE FLOW ALOFT TO SHIFT WESTERLY. THIS SYSTEM WILL ALSO PUSH
A WEAK COLD FRONT THROUGH NORTHEAST COLORADO. THE LATEST MODEL RUNS
QUICKENED THE TIMING OF THIS FRONT AND HAVE INCREASED THE POPS OVER
THE NORTHERN MOUNTAINS IN ACCORDANCE. THIS FRONT WILL INCREASE THE
LOW LEVEL MOISTURE AND BRING SLIGHTLY COOLER TEMPERATURES. HIGHS
WILL COOL OFF ABOUT 5-10 DEGREES BEHIND THE FRONT.

THE RIDGE WILL THEN REBUILD OVER THE CENTRAL ROCKIES FRIDAY AND
THROUGH NEXT WEEKEND. AGAIN MODELS SHOW MODEST AMOUNTS OF MOISTURE
AND INSTABILITY. DUE TO THE WARM AIR ALOFT...EXPECT CONVECTION TO BE
CAPPED...HOWEVER CANT RULE OUT A FEW STORMS THIS FAR OUT AND WILL
KEEP SLIGHT CHANCE IN THE FORECAST. SUNDAY...MODELS ARE SHOWING
ANOTHER UPPER TROUGH APPROACHING THE STATE. THIS WILL INCREASE THE
AVAILABLE MOISTURE AND THEREFORE CHANCES FOR PRECIPITATION. HAVE
INCREASED POPS SUNDAY FOR THIS REASON. HIGHS NEXT WEEKEND FOR THE
FRONT RANGE AND NORTHEAST PLAINS WILL BE WELL INTO THE 80S WITH A
FEW LOWER 90S POSSIBLE.

&&

.AVIATION...FARILY LIGHT/VRBL SFC WIND FIELD EARLY THIS AM...THOUGH
NOT THE NORMAL DIURNAL WIND FIELDS AS SEVERAL SURGES CONTINUE TO
DISRUPT WINDS THIS AM. EXPECT AN EARLY START TO CONVECTION TODAY DUE
TO TIMING OF NEXT WAVE AND THINKING IS THUNDERSTORM CHANCES HIGHEST
FROM 18-23Z. STRONG WINDS/HAIL ARE THE MAIN THREATS TODAY WITH MVFR
CIGS/VSBYS POSSIBLE WITH STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Jun 15, 9:57 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT MON JUN 15 2009

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT MON JUN 15 2009

...SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE NORTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS LATE THIS MORNING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THESE AREAS
AND SPREAD OUT ONTO THE PLAINS EARLY THIS AFTERNOON.  ANOTHER UPPER
LEVEL WEATHER DISTURBANCE IS EXPECTED TO ENHANCE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  THERE IS ALSO A CONVERGENCE BOUNDARY
STRETCHING FROM CENTRAL DOUGLAS ACROSS NORTHWESTERN ELBERT...
THROUGH EASTERN ARAPAHOE AND EASTERN ADAMS ON INTO NORTHERN
WASHINGTON COUNTIES.  THIS COULD ALSO PROVIDE THE IMPETUS FOR
THUNDERSTORM DEVELOPMENT.

ALL OF THE NORTHEAST PLAINS HAVE A CHANCE OF SEVERE THUNDERSTORMS
THIS AFTERNOON...BUT THE HIGHEST CHANCES FOR SEVERE THUNDERSTORMS
WILL BE ALONG AND EAST OF THE ABOVE MENTIONED CONVERGENCE LINE.
THE STRONGEST STORMS MAY PRODUCE HAIL UP TO TWO INCHES IN DIAMETER
ALONG WITH DAMAGING WINDS.  LIKE YESTERDAY...THE OVERALL TORNADO
THREAT IS LOW...BUT AN ISOLATED WEAK TORNADO IS STILL POSSIBLE...
ESPECIALLY IN THE VICINITY OF THE CONVERGENCE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL DECREASE TUESDAY AND WEDNESDAY AS
WARMER AND DRIER CONDITIONS ASSOCIATED WITH A HIGH PRESSURE RIDGE
MOVE OVER THE STATE. BY THURSDAY...THUNDERSTORM CHANCES INCREASE
AGAIN AS A LOW PRESSURE SYSTEM MOVES OUT OF THE PACIFIC NORTHWEST
AND ACROSS COLORADO BRINGING WITH IT SLIGHTLY COOLER TEMPERATURES.
WARMER AND DRIER CONDITIONS WILL RETURN FRIDAY AND FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM ACROSS THE NORTHEAST
PLAINS.

RJK

The radar

The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
June 15, 12:18 PM MST
Where
Douglas County, 2.14 mi SSW of Franktown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -104.760

Tornado, Elbert

When
June 15, 12:35 PM MST to 12:53 PM MST
Where
Elbert County, 5.86 mi WNW of Elbert to 4.45 mi WSW of Elbert
Rating
EF2
Path length
4 mi
Path width
440 yd
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.239, -104.637

The tornado began 8 miles south-southwest of Elizabeth and produced minor damage to two homes. The tornado then moved southeast and intensified with EF1 and EF2 damage observed 9 miles south of Elizabeth, with substantial damage to a farm, trees, and snapped power poles. The tornado moved on a more southerly track for the next 2 miles with additional EF1 and EF2 damage 11 miles south of Elizabeth. The tornado leveled a 70-yr old barn and a nearby cinder-block shed was torn open. Major tree damage was also observed. The tornado then continued southward for another mile before lifting with some EF0 and EF1 damage 12 miles south of Elizabeth. Minor damage to another home was observed with several large trees uprooted.

Thunderstorm Wind, Boulder

When
June 15, 12:45 PM MST
Where
Boulder County, Boulder
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.020, -105.270

Thunderstorm winds knocked a tree on to two vehicles in Boulder. One of the two drivers was injured when the tree smashed the windshield of her car.

Hail, Elbert

When
June 15, 12:56 PM MST
Where
Elbert County, 4.28 mi W of Elbert
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.610

Hail, Larimer

When
June 15, 1:03 PM MST
Where
Larimer County, 3.44 mi ENE of Masonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.500, -105.140

Tornado, Elbert

When
June 15, 1:04 PM MST
Where
Elbert County, 4.2 mi S of Elbert
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
39.159, -104.536

A small tornado touched down. An airplane hanger was damaged and small plane flipped.

Hail, Larimer

When
June 15, 1:04 PM MST
Where
Larimer County, 2.71 mi WNW of Mountain View
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.590, -105.170

Hail, Larimer

When
June 15, 1:05 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Larimer

When
June 15, 1:05 PM MST
Where
Larimer County, 1.48 mi SSW of Mountain View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.130

Tornado, Elbert

When
June 15, 1:10 PM MST to 1:16 PM MST
Where
Elbert County, 5.47 mi SSE of Elbert
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
39.144, -104.500

A tornado touched down but did no damage.

Hail, Larimer

When
June 15, 1:26 PM MST
Where
Larimer County, 1.48 mi SSE of Mountain View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.110

Hail, Larimer

When
June 15, 1:35 PM MST
Where
Larimer County, 1.38 mi S of Ft Collins Airpark
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.030

Hail, Larimer

When
June 15, 1:50 PM MST
Where
Larimer County, 0.69 mi N of Ft Collins Airpark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -105.030

Hail, Elbert

When
June 15, 2:24 PM MST
Where
Elbert County, 3.39 mi SW of Simla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -104.080

Hail, Lincoln

When
June 15, 2:54 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.270, -103.690

Hail, Lincoln

When
June 15, 3:21 PM MST
Where
Lincoln County, Genoa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.280, -103.500

Hail, Sedgwick

When
June 15, 3:56 PM MST
Where
Sedgwick County, 15.09 mi SE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.830, -102.060

Hail, Larimer

When
June 15, 7:37 PM MST
Where
Larimer County, 3.18 mi SSW of Mountain View
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.540, -105.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165647, 165646, 176436, 165648, 165656, 165654, 165655, 165653, 165660, 165666, 165657, 165658, 165664, 165659, 165661, 165662, 165663, 165685.